It is a shame the way trusted medical practioners can be so quick to cram drugs down ones throat. I feel very betrayed.
I was first prescribed Prozac seven years ago, for depression. I was 23, and suddenly on my own with three young children. The Prozac helped me in some ways, brought me out of my depressed seclusion, I was able to get myself dressed in the mornings and resume a somewhat normal life… but very quickly, the state of energetic happiness turned into an almost overnight tango with alcoholism, I found myself craving alcohol, drinking large amounts…becoming sexually promiscuous, making absurdly disastrous decisions and acting quite impulsively. I also experienced the most SEVERE panic attack in my LIFE!!! I quit Prozac after eight months, I dont recall much withdrawal, except I was being prescribed Xanax for my now constant panic attacks, and I dont remember much of that period of time.
So, off the Prozac, starting to get quite dependent on Xanax, my doctor thought perhaps Luvox might help. Well, it made me feel quite tightly strung. Wired. Second week into Luvox, I broke into an odd, hysterical laughter that I couldnt stop. Nothing was funny, it was very strange. I was terrified, stopped Luvox right then and there…without doctors consent.
I went back to seeing a psychiatrist, trying to find a way to get off the Xanax…I was taking too many, and it seemed like the rebound effect of the Xanax was causing panic attacks themselves. Plus, I was still on my own, trying to be fully functional for my three children aged, at the time, two, almost four and eight.
We decided on Paxil, seemed safe enough, seemed a better alternative to the Xanax zombie state I was currently in. Started at twenty milligrams. Two years. It was great, although, I was gaining weight…developing some strange skin/vein issues and circulation problems in my hands and feet. Nothing that wasnt somehow underplayed by my doctor. Then, I was unable to afford my prescription anymore. My maid job I had started disentitled me to any more prescription coverage through the Social Services program. Cold turkey. My goodness, it was so awful. I almost lost my job due to my poor performance during the months that followed. The vertigo was the worst for me…feeling like the floor was rushing to my face…the spinning sensation every time I tilted my head, face numbness, hands/feet numb, nausea, so many times I thought I was having a heart- attack.
The depression was horrible. I eventually became unemployed again, went back on Paxil. I couldnt help it, I felt like perhaps I would never be normal again without an SSRI coursing through my bloodstream. So, back on Paxil.
After a while though, it was apparent that the 20 mg werent enough. Up to 30 mg now. Two years on 30mg. A few months ago, I decided that I have had enough, starting to show many signs of Cushings disease. Horrible circulation in my hands and feet, and although I am almost fifty pounds overweight, it is low-blood pressure I suffer from. I decided that if I can start making better decisions in life, and try to live healthier, perhaps I will be able to reduce the panic attacks, that thankfully, other than during p.m.s are quite scarce now. I have been cutting down ever so gradually over the past few months. I dont know how to do it correctly, as I have not discussed this with my doctor. When I had mentioned to my doctor my many physical complaints…weight gain, bad circulation, etc…. and how after research I felt it may be attributed to the Paxil… she refused to consider it. She has sent me for numerous tests, incl. lupus, diabetes, rheumatoid arthritis, peripheral vascular disease…and others, the cortisol testing is the newest one. Everything else has come up normal. I have insisted that these could be contributed to Paxil, so she said, Fine, perhaps Wellbutrin and I said, No, really, I dont want anymore SSRI type meds…no meds period! we had a big argument. I stormed out. That was a few months ago … I still plan on getting my cortisol level tested.
Unfortunately, where I live has a very low percentage of doctors taking patients,,, many strikes going on, etc. Many people dont even have family physicians… they are forced to use the walk-in clinics. So I havent found a new physician.
No matter what, I am staying off this time. I have to. During the periods of time I have been on SSRIs, my drinking increases…promiscuity….impulsive behaviour… although I must say, with Paxil it is MUCH more subtle than Prozac… it really affects your whole being. I am feeling pretty okay right now. Day to day. The numbness/pain in my hands and feet has much improved over the past few months…although, the vertigo is still annoying… I have simply been taking one every other day, then every two days, now one every four.
It is a shame the way trusted medical practioners can be so quick to cram drugs down ones throat. I feel very betrayed. Pharmaceutical companies must love depression and mental unhealth. It is what causes their great wealth. Thank you.
This is Survivor Story number 15.
Total number of stories in current database is 48
537 total views, no views today